Is it ok to take Straterra 2 weeks after breast augmentation surgery?

I've been struggling with ADD for years and went to see a doctor today about it. I told him that I just had breast augmentation surgery 2 weeks ago so he was aware when he prescribed Straterra to me. But I've done research and some of the side effects are heavy bleeding and increased HR. I'm supposed to start tomorrow on the starter pack but I'm a little apprehensive. I know I should contact my surgeon and I probably will but what do you all think? Maybe my doctor will even answer this question.

Doctor Answers 2

Is it okay to take Straterra 2 weeks after breast augmentation surgery?

I advise my patients that they may resume or take any and all of their medications starting at the fifth day after breast augmentation surgery. Two weeks would certainly be in that category. It is always best, as you suggested, to check with your surgeon about his or her protocol. For more information on this and similar topics, I recommend a plastic surgery Q&A book like "The Scoop On Breasts: A Plastic Surgeon Busts the Myths."


Philadelphia Plastic Surgeon
5.0 out of 5 stars 61 reviews

Recommendations for using Straterra around time of surgery

In general, starting Straterra two weeks after your surgery is safe, but you should check with your surgeon first, as many surgeons will have different policies when it comes to starting a new medication.

Strattera (atomoxetine) is a nonstimulant medication approved by FDA for the treatment of ADD. Strattera works on a neurotransmitter (chemical in the brain that transmits nerve impulses) called norepinephrine. While there are many side effects and/or symptoms associated with starting neurologic and/or psychiatric medications (such as tachycardia and mood changes), there is no absolute contraindication to starting the medication after surgery. While there should not be any physical danger associated with starting this medication after surgery, you should be aware that some of those side effects of taking the medication could make your postoperative recovery more challenging. 

In general, when one of my patients has a question, I encourage them to just pick up the phone and call my office to get more information. I am sure your physician would be happy to follow up with you on this. At the very least, it will give you some extra peace of mind.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.